Aa
A
A
Close
Avatar universal
Long term side effects of Remeron
I took remeron for a year and stopped taking it 4 moths a go, now I continue to have some of the same side effects I had while on it. The side effects are a constant pressure head ache on the top of my head, loss of memory, less coordination, and sometimes confusion. Has anyone had a similar experience? Will these symptoms go away?
Cancel
8 Answers
Page 1 of 1
Avatar universal
Hi,

Remeron is known to have long term side effects like muscle twitches, anxiety, dizziness, loss of co ordination. It is important to know if you withdrew the drug gradually or stopped all of a sudden. I would suggest you to discuss this issue also with your treating doctor.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you Dr Noopur for getting back to me. I withdrew the medication very slowly and carefully with the last dose ending 4 months ago. My doctor denies these side effects are from the medication but I never had these things happen before. I have always been in great shape, an outstanding student, and hard working in my career until this medication.  If I continue to take the best care I can of myself do you think its possible to overcome these side effects.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
To day I saw the doctor who perscribed me the remeron and she denied that it has long term side effects that last several months after discontinuing the medication. She said the simptoms I'm having must be from something else.  Is it posible that the side effects from remeron are permanent in some people?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi,

If you withdrew it very gradually then the likelihood of adverse events due to Remeron withdrawal are very less. Also the side effects of Remeron withdrawal are not permanent.
It is difficult to comment further without a good clinical exam to rule out other neurological causes. I would suggest you to get a neurological exam done.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you Doctor very much for writting to me about my condition.  You have given me hope that I will recover as this is a very scary experience that I'm going through. Monday morning I will call a doctor who can perform a full physical exam and give me a referal to a neurologist.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Lala, did your symptoms eventually go away? I'm experiencing the same thing. My leg muscles are twitching and giving out since being on remeron, and I'm really scared. I saw a neurologist and I have a bunch of tests scheduled.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I am so glad reading this. I am having the same issues w remeron. I think it may have to do w the tetracycline meds because I also took amitriptyline a couple of years ago and had the exact same thing happen. Except wayyyy worse. There was a period of 10 days that I don't remember at all. It was horrible. So, yes those side effects are very very real. When it comes to your body you know it better than anyone or any doc. A lot of docs prescribe it off label so it's hard to keep track of. Also after doing tons of research a lot of patients don't report their bad side effects so there is not much good info about it!
Comment
Cancel
Comment
Avatar universal
Is this page still active? Will my post be answered?
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
19243687 tn?1474504035
I started having such significant memory loss and disorientation upon increasing my dose from 15mgs to 30, it seemed as though I was coming down with dementia. I would be driving roads I drove a million times before, and suddenly not know, nor recognize, where I was. And I didn't have the thinking capacity to realize I could turn on my gps-- it was so bizzare and scary. Now that I've been reading of people's experiences online, it's comforting to find that there are others I can talk with to whom this also happened, but it doesn't make it any less concerning or scary. I dropped my dose back down to 15, and based on this experience, I'd like to get off of it altogether.

Anticholinergic activity has been found to significantly increase one's risk of getting dementia and have "dementing" effects like those you experienced with Amitriptyline. However, Mirtazapine is touted as having "no anticholinergic effects." The  tricyclics are notorious for having very high anticholinergic activity.

If you look a medication up on wikipedia, it will show a binding profile. In this case, the smaller the number, the higher the affinity, and the bigger the number, the lower the affinity. The acetylcholine receptor(s) is/are identified my the abbreviation M, often with a number or numbers following (ie.1-5). For example, Amitriptyline has an 18 in acetylcholine (M1-5). That is a very low number which means this medication has high anticholinergic activity. Mirtazapine has a 608, but weather that's considered high or low, is in relation to the other receptors such as Serotonin (SER), Norepinephrine (NET), Dopamine (DAT) and so on. In this case, Mirtazapine has a NET reuptake inhibition of 4,600. Which is why, at low doses, it's sedating, because it doesn't inhibit norepinephrine, and at higher doses, it's activating-- because at doses. I found the 30mg dose to be activating, so considering the disparity between the NET reuptake inhibition (4600), and the acetylcholine reuptake inhibition (608), I reached a dose that by far surpassed the point at which it began inhibiting acetylcholine.

I think it may be based on the individual as well as the dose as to wether it will have anticholinergic action. This would explain why, at a lower dose, I didin't experience disorientation and confusion, while at a higher dose, I did. In addition, everyone metabolizes different medications at different rates. If you are a slow metabolizer, more wiill accumulate more in your system.

If you learn about these neurotransmitters and the actions different meds have, you can pick one most suited to your needs and take into account your experience with past meds.

I used clomipramine for quite a while, and in spite of the side effects, which for me, included cognitive decline-- especially with verbal or written expression-- I was so desperate to no longer be living in the state of panic and depression as I'd been, I continued taking. It never got better, and it never got worse. This was before I knew the effect of anticholinergic (acetylcholine inhibition). Now you can google and find lots of information on what medications do and don't posses anticholinergic activity. Given this experience, I think doing so would be valuable to you.

My dad just passed 2 years ago from early onset Lewy Body Dementia, and my grandma, his mother, had passed from the same dementia 6 years prior. I tell every healthcare practitioner I see that I will not, under any circumstance, take a med with anticholinergic activity for a prolonged time.

And, you don't have to have a family history of dementia or alzheimers for these to increase your risk. But, people have unsuspectingly using meds like sudafed throught their lives. Medical communities are hypothesizing  what is going on. Here, they have stumbled upon one thing-- anticholinergic meds....

If you haven't already, I would reduce your dose. If the confusion and forgetfulness don't diminish within a week, I'd discontinue altogether. I hope you feel better!

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources